Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 7, NWS Tucson, AZ

July 13, 2004Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 13, 2004, 3:23 PM MST for Pima County, Arizona. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2004, 3:23 PM MST (22:23 UTC)
Expired
Jul 13, 2004, 3:45 PM MST
In force
22 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 75 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2004-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2004-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
403 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1800 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 132223
SVRTWC
AZC019-132245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
322 PM MST TUE JUL 13 2004

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PIMA COUNTY IN ARIZONA

* UNTIL 345 PM MST

* AT 315 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ARIVACA...OR ABOUT 27 MILES SOUTHWEST OF
  GREEN VALLEY...MOVING WEST AT 20 MPH.

DAMAGING WIND...INTENSE RAIN AND HAIL IS LIKELY. MOVE INSIDE A STRONG
BUILDING. DO NOT DRIVE INTO ANY FLOODED AREAS.

LAT...LON 3154 11126 3169 11126 3180 11149 3154 11154

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:03 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 13, 2:03 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
203 PM MST TUE JUL 13 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...HIGH PRESSURE ALOFT CENTERED OVER COLORADO WILL KEEP A
MOIST EAST TO SOUTHEAST FLOW INTO ARIZONA THROUGH FRIDAY. AN UPPER
LEVEL DISTURBANCE APPROACHING THE AREA FROM THE SOUTHEAST WILL SERVE
TO FURTHER INCREASE THE COVERAGE AND INTENSITY AS IT TAPS INTO
MOISTURE FROM TROPICAL STORM BLAS SOUTHWEST OF THE SOUTHERN TIP OF
BAJA. THE RISK OF THUNDERSTORMS MAY DIMINISH SOMEWHAT BY THE WEEKEND
AS THE UPPER HIGH SHIFTS TO THE NEW MEXICO ARIZONA BORDER AND CLOSES
OFF SOME OF THE MOISTURE SUPPLY FROM THE SOUTH AND EAST.

&&

.DISCUSSION...18Z SOUNDING SHOWED A CONTINUATION OF THE WEAK
850-500MB SHEAR WEVE HAD THE PAST SEVERAL DAYS. IT ALSO SHOWED A
WEAK CAP IN THE 800-700MB LAYER (CIN AROUND 50 J/KG). HOWEVER
PLUGGING IN A TEMP OF 98F AND A DEWPOINT OF 60F WE GET A CAP RUPTURE
AND A MODIFIED MLCAPE NEAR 1500 J/KG. A COUPLE OF TSTMS HAVE
RECENTLY RUPTURED THIS CAP OVER THE SANTA RITA AND RINCONS S AND E
OF KTUS. GENERAL IDEA IS THAT TSTMS WILL BE STRONGER AND LONGER
LASTING THIS AFTERNOON/EVENING, BUT THE STRONGER COLD POOLS WILL
AGAIN OUTRUN THE TSTMS AND KEEP THEM ORGANIZING INTO ANYTHING MORE
THAN LOOSE CLUSTERS. THE ONE EXCEPTION MAYBE ALONG THE FRONTERA FROM
KOLS TO ORGAN PIPE WHERE PRECIP WATER AND MID LEVEL SHEAR ARE A BIT
HIGHER. WELL ADD HEIGHTENED WORDING TO MOST ZONES THIS EVENING, BUT
STOP SHORT OF SEVERE WORDING OR ISSUING AN FFA. HAVE ALSO NUDGED
POPS UP, BUT ONLY SLIGHTLY. WELL OBVIOUSLY KEEP A CLOSE EYE ON BURN
AREAS BUT THE HEAVY RAINFALL COVERAGE WILL NOT BE PARTICULARLY GREAT
WITH THE LOOSE CONVECTIVE ORGANIZATION.

THE POTENTIAL IS DEFINITELY THERE FOR FLASH FLOODING ON WED AS
PRECIP WATERS CLIMB EVEN FURTHER AND ANOTHER GULF SURGE GETS
UNDERWAY (OR MORE LIKELY, SIMPLY REINFORCES THE ONE THAT HAS BEEN
UNDERWAY SINCE LATE LAST NIGHT). BASED ON STUDIES LEADING UP TO
NAME, MAJOR SURGES LIKE THE ONE WE HAVE NOW USUALLY LEAD TO
CONVECTIVE OUTBREAKS THE DAY AFTER THE SURGE COMMENCES AND NOT THE
DAY IT STARTS. HOWEVER IT IS ALSO TYPICAL WHEN WE GET UP OVER 1.5
PRECIP WATER THAT DEBRIS CLOUDS AND COOLER DAYTIME HIGHS HOLD
INSTABILITY IN CHECK. 850-500MB SHEAR WILL ALSO REMAIN RATHER WEAK,
SO TSTMS MAY OCCASIONALLY TRAIN BUT WILL MAY NOT BE ABLE TO
CONSOLIDATE INTO AN MCS DESPITE INCREASED UPPER DIVERGENCE. THIS
WILL ALL HAVE TO BE MONITORED FOR LATER WATCH DECISIONS, BUT GIVEN
ALL OF THE FACTORS MENTIONED, WELL START TO INCLUDE THE POTENTIAL
FOR HEAVY RAIN ON WED/WED EVENING WHILE CONTINUING THE MID-HIGH
GRADE POPS WE ALREADY HAVE OUT.

MONSOON PATTERN CONTINUES RIGHT THROUGH DAY 7, ALTHOUGH MOST MEDIUM
RANGE MODELS SHOW THE UPPER HIGH SHIFTING FROM CO TO THE NM/AZ
BORDER. IF IT GETS TOO CLOSE WE WILL GET PRETTY WARM ALOFT, WEAKEN
THE ALREADY WEAK FLOW AND CAUSE TSTMS TO REMAIN TIED PRIMARILY TO
THE MOUNTAINS. IT WILL BE INTERESTING TO SEE HOW THE NEXT UPPER LOW
SPINNING UP OVER THE EASTERN GULF OF MEXICO TRACKS. THIS COULD LEAD
TO AN UPSWING PRETTY CLOSE, BUT TRACK WILL BE CRITICAL. WELL CARRY
CLIMO POPS AFTER DAY 4.

A NAME IOP REMAINS UNDERWAY THROUGH AT LEAST 00Z THU.

&&

.FIRE WEATHER...HUMIDITIES CONTINUE TO IMPROVE WITH WINDS REMAINING
ON THE LIGHT SIDE EXCEPT NEAR TSTMS. THE MAIN ISSUE IS NOW STARTING
TO INVOLVE BURN AREA FLASH FLOOD POTENTIAL WHICH WILL CONTINUE TO BE
MONITORED CLOSELY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

PYTLAK
Hazardous weather outlook, Jul 13, 12:15 PM MST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE TUCSON AZ
1215 PM MST TUE JUL 13 2004

CORRECTION TO ADD STORM MOVEMENT FOR TODAY

AZZ019-029>035-140700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1215 PM MST TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...LOW LEVEL MOISTURE HAS INCREASED OVER THE LOW DESERTS OF
ARIZONA THANKS TO AN THUNDERSTORM OUTFLOW INDUCED GULF SURGE.
ADDITIONALLY...AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTHERN
SONORA THIS AFTERNOON AND TONIGHT. WITH A MOIST AND UNSTABLE
ATMOSPHERE IN PLACE...THE RISK OF BOTH SEVERE THUNDERSTORMS AND
FLASH FLOODING HAS INCREASED ACROSS THE AREA.

DISCUSSION...A THUNDERSTORM OUTFLOW INDUCED GULF SURGE HAS SPREAD
ABUNDANT AMOUNT OF LOW LEVEL MOISTURE INTO THE LOWER DESERTS OF
SOUTHWEST ARIZONA WHERE DEWPOINTS ARE IN THE MID 70S. DEWPOINT
VALUES ACROSS SOUTHEAST ARIZONA RANGED FROM THE 50S EAST OF TUCSON
TO THE 60S FROM TUCSON WEST. THE MOIST ATMOSPHERE IS SHOWN ON THE
18Z/11AM TUCSON SOUNDING WITH A PRECIPITABLE WATER VALUE OF 1.38.
ADDITIONALLY...THE SOUNDING SHOWED THAT THE MID-LEVEL WINDS HAVE
INCREASED...THUS INCREASING THE MID-LEVEL WIND SHEAR. ONE MORE
INGREDIENT TO THROW INTO THE MIX IS AN UPPER LEVEL DISTURBANCE THAT
WILL MOVE ACROSS NORTHERN SONORA THIS AFTERNOON AND TONIGHT. ALL OF
THIS ADDS UP TO A POTENTIALLY BIG DAY...WITH THE RISK OF DAMAGING
WINDS...LARGE HAIL AND FLASH FLOODING ALL ABOVE CLIMATOLOGY ACROSS
MOST OF SOUTHEAST ARIZONA. A FLASH FLOOD WATCH MAY BE ISSUED LATER
TODAY DUE TO THE MOIST AND UNSTABLE ATMOSPHERE. MOVEMENT OF THE
STORMS WILL BE TO THE WEST AROUND 10 TO 15 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A SIGNIFICANT GULF SURGE WILL LIKELY OCCUR ON WEDNESDAY AS TROPICAL
STORM BLAS INCREASES THE WIND FLOW UP THE GULF OF CALIFORNIA.
DEPENDING ON WHAT HAPPENS TONIGHT...WEDNESDAY COULD ALSO BE A BIG
DAY. HOWEVER THERE IS A CHANCE THAT CONSIDERABLE CLOUD COVER MAY BE
AROUND ON WEDNESDAY...THUS HOLDING DOWN THE AMOUNT OF INSTABILITY
AND THUS REDUCING THE THREAT OF SEVERE THUNDERSTORMS AND FLASH
FLOODING ON ANY GIVEN DAY. THE REMAINDER OF THE WEEK AND INTO THE
WEEKEND WILL SEE A SLIGHT DECREASE IN THUNDERSTORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:59 PM MSTSevere Thunderstorm WarningTWCCochise, Pima46 min
Jul 13, 3:49 PM MSTSevere Thunderstorm WarningTWCPima26 min
Jul 13, 4:15 PM MSTSevere Thunderstorm WarningTWCPima45 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.